Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 22, NWS El Paso, TX

November 23, 20204 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Nov 23, 2020, 2:14 PM MST for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Nov 24, 2020, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2020, 2:14 PM MST (21:14 UTC)
In effect from
Nov 24, 2020, 11:00 AM MST
Expired
Nov 24, 2020, 5:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 35 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS74 KEPZ 232114
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
214 PM MST Mon Nov 23 2020

NMZ407-410-411-413>417-TXZ418>424-240700-
/O.NEW.KEPZ.WI.Y.0022.201124T1800Z-201125T0000Z/
Southwest Desert/Mimbres Basin-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Deming, Columbus, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Chaparral, 
Orogrande, White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
214 PM MST Mon Nov 23 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM MST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE....In far West Texas: Hudspeth and El Paso counties,
  especially along and east of the Hueco Mountains. In New Mexico: 
 The Sacramento Mountains, portions of Otero county including the
 Otero Mesa, Dona Ana county, and portions of Luna county.

* WHEN...From 11 AM to 5 PM MST Tuesday.

* ADDITIONAL DETAILS...Gusty winds will blow around unsecured
  objects, and could also knock down tree limbs. Additionally,
  these strong winds could create areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

JD

$$
2 follow-up statements
356 
WWUS74 KEPZ 240526
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1026 PM MST Mon Nov 23 2020

NMZ407-410-411-413>417-TXZ418>424-241500-
/O.CON.KEPZ.WI.Y.0022.201124T1800Z-201125T0000Z/
Southwest Desert/Mimbres Basin-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Deming, Columbus, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Chaparral, 
Orogrande, White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
1026 PM MST Mon Nov 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In far West Texas: Hudspeth and El Paso counties, 
  especially along and east of the Hueco Mountains. In New 
  Mexico: The Sacramento Mountains, portions of Otero county 
  including the Otero Mesa, Dona Ana county, and portions of 
  Luna county.

* WHEN...From 11 AM to 5 PM MST Tuesday.

* ADDITIONAL DETAILS...Gusty winds will blow around unsecured 
  objects, and could also knock down tree limbs. Additionally, 
  these strong winds could create areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
358 
WWUS74 KEPZ 241211
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
511 AM MST Tue Nov 24 2020

NMZ407-410-411-413>417-TXZ418>424-250000-
/O.CON.KEPZ.WI.Y.0022.201124T1800Z-201125T0000Z/
Southwest Desert/Mimbres Basin-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Deming, Columbus, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Chaparral, 
Orogrande, White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
511 AM MST Tue Nov 24 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In far West Texas: Hudspeth and El Paso counties, 
  especially along and east of the Hueco Mountains. In New 
  Mexico: The Sacramento Mountains, portions of Otero county 
  including the Otero Mesa, Dona Ana county, and portions of 
  Luna county.

* WHEN...From 11 AM to 5 PM MST Tuesday.

* ADDITIONAL DETAILS...Gusty winds will blow around unsecured
  objects, and could also knock down tree limbs. Potentially
  hazardous driving conditions will be present as well.  
  Additionally, these strong winds could create areas of blowing 
  dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Remain alert for changing
visibility while driving. 

&&

$$

Pegram

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Nov 23, 1:38 PM MST, 36 minutes earlier.

Area forecast discussion, Nov 23, 1:38 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
138 PM MST Mon Nov 23 2020

.SYNOPSIS...
A breezy to windy day expected for Tuesday as the next trough
moves across the region. Temperatures will cool off about 5 to 10
degrees from this afternoon. Dry and pleasant conditions are
expected for Wednesday and Thanksgiving day with just some
occasional breezy conditions each afternoon. The next storm system
will be digging into Arizona Friday and crossing the region
Saturday which could bring some light rain or snow to northern
areas. Temperatures will be falling to near or slightly below
average starting Friday and continuing into early next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday
Winds the big concern through Tuesday. Current satellite shows an
~80 knot jet streak aloft over the area, spreading high level clouds
with it as a potent upper low approaches the region for early to
midday Tuesday.

Somewhat of a tricky fcst tonight given breezy conditions will try
and linger tonight, especially across east slopes which may keep
temps even more elevated. However, most guidance seems to point at
atmospheric decoupling for the most part, so only anticipating
mildly breezy winds most locations tonight. Upper level clouds will
be a caveat as well, but should gradually thin through the night.
This should allow temps to drop to near the MAV/MET guidance, which
despite all that, will be mild for this time of year (10-20 degrees
above avg).

Strong jet at 500 mb approaches the CWA 12-18Z, perhaps into 21Z,
with strong winds through the atmospheric column. Thinking Sacs down
into Otero county, far west TX, and west into Dona Ana and Luna
county will be near wind advisory for a few hours midday through the
early afternoon hours. However, thinking the Sacramento mtns and
south into the terrain of Hudspeth county will see the strongest
winds, and highest confidence of advisory verifying. Overall, in
these locations, expected sustained winds of 25 - 35 mph with gusts
near 50 mph at times. El Paso international airport will be
susceptible to downslope winds, especially during the afternoon hours
as winds turn NW'ly. All the while, this system will bring a slight
cooldown, with temps mainly in the mid to upper 60s area wide.

Skies will be mostly clear tomorrow, however, as this system swings
through, there may be a few cloud buildups across the higher
terrain, especially the Sacs. A few point soundings suggest very
weak instability as well, so in reality, wouldn't be surprised to
see a stray snow shower across the Sacs, but thinking air will be
too dry and hence more likely virga, if anything. That being said,
kept pops at 9 only because I do not expect anything in the precip
department tomorrow.

35
&&

.LONG TERM...
An active weather pattern across the region for the long range,
but with minimal impacts expected. Models in fair agreement, but
there is some flip flopping with the operational GFS solution on
handling of trough/cutoff Fri/Sat. Recent stronger systems have
been too fast with operational GFS solutions and better handled by
the ensemble mean. GFS Ensembles support a solution closer to the
EC which has been very consistent for a few days now in
developing a cutoff low over AZ Fri and then slowly moving across
central NM Sat.

The period starts with winds gradually decreasing Tue night across
the area with clearing skies. Westerly winds during the day
Tuesday will bring very dry air into the area with dew points into
the teens which will allow lows to drop quickly as winds subside.
Went on the colder side of guidance if not below for some
locations as I expect most areas to fall into the 20s with teens
in the typical cold spots. Shortwave ridge moves over CWA Wed with
westerly winds continuing, although not as strong as Tue. Should
see highs remain above average with 60s across the lowlands.

For Thanksgiving, upper low turns WSW as next trough moves through
the Great Basin with maybe a few degrees of warming expected.
Winds will be on the breezy side, but overall a nice Thanksgiving
Day. Upper trough continues digging and expect it to cutoff over
AZ similar to the EC solution as upper flow starts to split. The
slower solution of the EC will keep temperatures warmer than the
GFS as it's frontal passage is slower. The EC does bring in some
light precip to northern zones and generally went with 10-20 pops
in the mountains and just 10 pops in the lowlands Friday and into
Saturday as upper low moves east. High temperatures for the
weekend will be near to slightly below on back side of low
providing northerly flow to the region and dew points drop back
into the teens and possibly single digits allowing overnight lows
to fall to some of the coldest of the season.

26
&&

.AVIATION...18Z TAF CYCLE
MVFR at KTCS for low CIGS, which are expected to lift by 20Z.
Besides VC KTCS and perhaps portions of southern Sacramento mtns,
low clouds have lifted with SCT250 remaining. Expecting mainly
FEW- SCT250 through the remainder of the period, but could see a
few CU buildups by the end of the period across high peaks of
area mtns.

Breezy winds expected this afternoon, remaining mildly breezy to
breezy some locations tonight, with windy conditions developing
Tuesday early morning through 18Z. Could be some BLDU. but would
likely be after this TAF cycle. Wind shear possible around and after
03 - 06Z tonight at all terminals, but kept out of the TAFs for now.
Nevertheless, VFR at terminals expected after KTCS clears out this
afternoon.

35
&&

.FIRE WEATHER...
Elevated fire weather concerns on Tuesday as a potent and windy
system approaches the area. Most lowland locations will be near
critical RH values, but just above. Winds will make criteria, with
20 ft winds midday through the early afternoon around 20-25 mph with
higher gusts. Fire Danger will likely not be high as well so given
the marginal RH and Fire Danger, not expecting 3 hours worth
of RF conditions across a large area.

Winds will be much lighter Wednesday and Thursday as that system
departs, but min RH's will remain near critical levels across the
lowlands (20s to 30% across mtns). A storm system will drop down
from the north Friday into Saturday, bringing with it an increase in
moisture, breezy winds, much cooler temps, and a chance for some
light rain/snow showers across the lowlands/mtns.

35
&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 53  69  40  69 /   0   0   0   0
Sierra Blanca           47  67  39  68 /   0   0   0   0
Las Cruces              46  65  30  66 /   0   0   0   0
Alamogordo              47  66  29  63 /   0   0   0   0
Cloudcroft              32  41  23  48 /   0   0   0   0
Truth or Consequences   44  65  31  65 /   0   0   0   0
Silver City             40  56  32  59 /   0   0   0   0
Deming                  40  66  27  67 /   0   0   0   0
Lordsburg               41  64  29  66 /   0   0   0   0
West El Paso Metro      52  67  38  68 /   0   0   0   0
Dell City               45  69  31  69 /   0   0   0   0
Fort Hancock            49  75  36  71 /   0   0   0   0
Loma Linda              49  62  38  63 /   0   0   0   0
Fabens                  50  71  37  71 /   0   0   0   0
Santa Teresa            47  66  31  66 /   0   0   0   0
White Sands HQ          51  65  36  66 /   0   0   0   0
Jornada Range           42  64  25  65 /   0   0   0   0
Hatch                   46  65  30  67 /   0   0   0   0
Columbus                47  67  31  68 /   0   0   0   0
Orogrande               46  66  34  67 /   0   0   0   0
Mayhill                 40  53  28  58 /   0   0   0   0
Mescalero               36  52  23  57 /   0   0   0   0
Timberon                35  51  24  53 /   0   0   0   0
Winston                 33  56  20  60 /   0   0   0   0
Hillsboro               39  62  27  66 /   0   0   0   0
Spaceport               43  63  28  63 /   0   0   0   0
Lake Roberts            34  56  17  60 /   0   0   0   0
Hurley                  39  59  27  62 /   0   0   0   0
Cliff                   38  62  26  62 /   0   0   0   0
Mule Creek              37  57  20  60 /   0   0   0   0
Faywood                 40  59  29  60 /   0   0   0   0
Animas                  42  67  29  69 /   0   0   0   0
Hachita                 42  66  28  68 /   0   0   0   0
Antelope Wells          44  67  31  71 /   0   0   0   0
Cloverdale              41  62  33  64 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35/26/35
Hazardous weather outlook, Nov 23, 5:58 AM MST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
558 AM MST Mon Nov 23 2020

NMZ401>414-417-TXZ418>424-241300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
558 AM MST Mon Nov 23 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time although gusty winds
will be possible across east slope areas tonight with gusts to 35
MPH.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, wind gusts of 45-50 MPH will possible along east
slope locations. Areas of blowing dust will be possible too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ415-416-241300-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
558 AM MST Mon Nov 23 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...Today and Tonight

Areas of fog will continue through the morning with sudden drops
in visibility possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind gusts up to 50 MPH will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 12:54 AM MSTDense Fog AdvisoryEPZOtero7 hr

Nearby

Wind Advisories in New Mexico, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.